Texas, 2021

Hail in Texas, April 12, 2021

April 12, 2021 · NWS SJT · 21 events in 5 counties and zones

A cold front moving into a very unstable airmass triggered severe thunderstorms. Some of these storms produced very large hail across portions of West Central Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A cold front moving into a very unstable airmass triggered severe thunderstorms. Some of these storms produced very large hail across portions of West Central Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 12, 1:56 PM CST, 2 hours 38 minutes earlier.

Area forecast discussion, Apr 12, 1:56 PM CST, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
256 PM CDT Mon Apr 12 2021

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Tuesday)
Issued at 252 PM CDT Mon Apr 12 2021

A well developed cumulus field had developed along and south of a
cold front at 245 PM CDT...from Big Lake to San Angelo to
Brady...then south to Sonora and Junction. This area is unstable
with SPC mesoanalysis page indicating SBCAPES of 3000 J/KG. Short
range models indicate storms developing in this region around 5
PM...with additional storms later this evening....farther north in
the Big Country...as warm moist air aloft moves over cool air at the
surface. SPC has a slight risk of severe storms along and east of an
Ozona to San Angelo to Winters to Cross Plains line. Main threats
are large hail and damaging winds. Storms will weaken by midnight.

Tuesday will be cooler. Isolated showers are possible in the morning
with rain chances...with perhaps a thunderstorm...increasing in the
afternoon...as some weak upper shortwaves move though. No severe
storms are expected Tuesday as the atmosphere will not be as
unstable. Clouds and showers will keep highs mainly in the 60s
Tuesday.

&&

.LONG TERM...
(Tuesday night through next Monday)
Issued at 252 PM CDT Mon Apr 12 2021

The extended period will feature cooler temperatures into next
weekend, along with rain chances each day. Post frontal airmass
will remain in place Wednesday into Thursday, with mostly cloudy
skies and below normal temperatures. Looking at mostly zonal flow
aloft through this time frame, with perhaps some minor embedded
disturbances affecting the area. Will maintain chance POPs through
Thursday, due to these weak disturbances and some isentropic
ascent occurring. Models show a more significant system affecting
the region Thursday night into the Saturday, as an upper trough
tracks across the Rockies and into the Plains. This system is
expected to send another cold front south across the area Friday
night, with a reinforcing shot of cooler air into the weekend.
Scattered showers and thunderstorms will be possible Friday into
Saturday, associated with the front and lift from the upper
trough.

&&

.AVIATION...
(18Z TAFS)
Issued at 1253 PM CDT Mon Apr 12 2021

Cold front had push south of San Angelo and was just north of
Brady at 18Z. Isolated to scattered showers and thunderstorms are
expected to develop near San Angelo to Brady late afternoon and
across most of the terminals this evening. Have VCTS for terminals
this evening. MVFR ceilings otherwise spread north overnight and
Tuesday morning over all but KABI.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 50  65  50  59 /  30  40  50  50
San Angelo 	 53  65  52  63 /  40  40  40  50
Junction 	 55  70  56  70 /  40  40  30  50
Brownwood 	 53  68  53  64 /  40  30  50  50
Sweetwater 	 48  62  49  58 /  20  40  50  50
Ozona      	 55  65  55  66 /  30  40  40  50

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...04
LONG TERM....24
AVIATION...04
Hazardous weather outlook, Apr 12, 1:24 PM CST, 3 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
224 PM CDT Mon Apr 12 2021

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-131930-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
224 PM CDT Mon Apr 12 2021

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Strong to severe storms are possible late this afternoon and
evening. The best potential for severe storms is along and east
of an Ozona...San Angelo...Winters....Cross Plains line. The
primary hazards are large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed this afternoon and
evening. Please relay any information about observed weather to
the NWS while following all local, state and CDC guidelines.

In the hours before

Special weather statement, Apr 12, 3:33 PM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service San Angelo TX
433 PM CDT Mon Apr 12 2021

TXZ073-154-168-122215-
Menard TX-McCulloch TX-Concho TX-
433 PM CDT Mon Apr 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MCCULLOCH...
NORTHEASTERN MENARD AND SOUTHEASTERN CONCHO COUNTIES UNTIL 515 PM
CDT...

At 432 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Eden, or 11 miles north of Menard, moving northeast at
25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Melvin around 515 PM CDT.

Other locations impacted by this storm include The Intersection Of
Us-190 And Ranch Road 1311, Us-83 Near The Menard-
Concho County Line and Live Oak.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Texas.

LAT...LON 3096 9988 3112 9997 3133 9957 3100 9943
TIME...MOT...LOC 2132Z 244DEG 20KT 3108 9985

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 hail. Local standard time, as filed.

Hail, McCulloch

When
April 12, 4:34 PM CST
Where
McCulloch County, 3.61 mi W of Brady Res
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
31.140, -99.440

Hail, McCulloch

When
April 12, 4:45 PM CST
Where
McCulloch County, 1.18 mi W of Brady
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
31.130, -99.350

Hail, McCulloch

When
April 12, 4:50 PM CST
Where
McCulloch County, 0.69 mi S of Brady
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
31.120, -99.330

Hail, McCulloch

When
April 12, 5:02 PM CST
Where
McCulloch County, 0.91 mi NE of Camp San Saba
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
31.010, -99.270

Hail, McCulloch

When
April 12, 5:04 PM CST
Where
McCulloch County, 0.91 mi NE of Camp San Saba
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
31.010, -99.270

Hail, McCulloch

When
April 12, 5:06 PM CST
Where
McCulloch County, 2.39 mi SSW of Voca
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
30.990, -99.200

A trained spotter estimated baseball to possibly grapefruit size hail southwest of Voca at the intersection of County Roads 216 and 218. The time of this report was estimated using radar.

Hail, McCulloch

When
April 12, 5:06 PM CST to 5:09 PM CST
Where
McCulloch County, 1.91 mi ESE of Camp San Saba
Measured
2.75 in hail
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
30.990, -99.250

The windshield of a motor vehicle was destroyed.

Hail, McCulloch

When
April 12, 5:08 PM CST
Where
McCulloch County, 0.91 mi SW of Voca
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
31.010, -99.190

Hail, McCulloch

When
April 12, 5:12 PM CST
Where
McCulloch County, 0.69 mi S of Voca
Measured
2.75 in hail
Reported by
Fire Department/Rescue
Coordinates
31.010, -99.180

Hail, McCulloch

When
April 12, 5:18 PM CST
Where
McCulloch County, 1.91 mi WSW of Voca
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
31.010, -99.210

Hail, Mason

When
April 12, 5:30 PM CST
Where
Mason County, 2.37 mi W of Fredonia
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
30.930, -99.160

Hail, Mason

When
April 12, 6:02 PM CST
Where
Mason County, 0.69 mi N of Pontotoc
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
30.910, -98.980

Hail, Mason

When
April 12, 6:08 PM CST
Where
Mason County, 0.91 mi NW of Mason
Measured
1 in hail
Reported by
Public
Coordinates
30.740, -99.230

Report came from Mping.

Hail, Mason

When
April 12, 6:09 PM CST
Where
Mason County, 0.69 mi N of Mason
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.740, -99.220

Hail, Mason

When
April 12, 6:11 PM CST
Where
Mason County, 1.19 mi E of Koockville
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
30.750, -99.230

Hail, Taylor

When
April 12, 9:20 PM CST
Where
Taylor County, 0.69 mi N of Tye
Measured
2 in hail
Reported by
Public
Coordinates
32.460, -99.870

Hail, Concho

When
April 12, 9:28 PM CST
Where
Concho County, 3.55 mi W of Posche
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
31.220, -99.760

A trained spotter reported golf ball size hail 5 miles east of Eden.

Hail, Taylor

When
April 12, 9:33 PM CST
Where
Taylor County, 2.23 mi SE of Abilene Bttrfld Arpt
Measured
1 in hail
Reported by
Public
Coordinates
32.510, -99.750

Hail, Taylor

When
April 12, 9:35 PM CST
Where
Taylor County, 3.12 mi SE of Abilene Bttrfld Arpt
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
32.500, -99.740

Hail, Throckmorton

When
April 12, 10:20 PM CST
Where
Throckmorton County, 0.69 mi S of Woodson
Measured
1.5 in hail
Reported by
Fire Department/Rescue
Coordinates
33.010, -99.050

Hail, McCulloch

When
April 12, 10:30 PM CST
Where
McCulloch County, 4.54 mi SE of Doole
Measured
2.75 in hail
Reported by
Public
Coordinates
31.350, -99.550

Facebook photo of hail, with description saying that marble to baseball sized hail occurred near the intersection of County Road 330 and County Road 356 southeast of Doole.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 952882, 952883, 952884, 952885, 952886, 952887, 953028, 952888, 952889, 952890, 952891, 952892, 952893, 952894, 952895, 952896, 952898, 952899, 952900, 952901, 952909.